Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

May 20, 2012Labette County, Kansas

NWS Wichita, KS issued this special weather statement at May 20, 2012, 12:01 AM CDT for Labette County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 12:01 AM CDT (05:01 UTC)
Expired
May 20, 2012, 12:30 AM CDT
In force
29 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 116 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
548 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WWUS83 KICT 200501
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1201 AM CDT SUN MAY 20 2012

KSZ099-100-200530-
LABETTE-MONTGOMERY-
1201 AM CDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 9 MILES NORTH OF
COFFEYVILLE...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3738 9541 3707 9525 3705 9565 3722 9572
TIME...MOT...LOC 0501Z 252DEG 29KT 3717 9557

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 11:55 PM CDT, 6 minutes earlier.

Area forecast discussion, May 19, 11:55 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT SAT MAY 19 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

LINGERING CONVECTION WILL FESTER OVER SOUTHEAST KS
OVERNIGHT...AFFECTING MAINLY KCNU AND POSSIBLY KICT...AS COLD
FRONT CONTINUES TO SLOWLY ADVANCE SOUTHEAST. CANNOT RULE OUT A FEW
SHOWERS/THUNDERSTORMS OVER FAR SOUTHERN KS SUNDAY ALONG MID-LEVEL
BAROCLINIC ZONE...WHICH COULD FLIRT WITH KICT-KCNU. LEFT OUT OF
TAFS FOR NOW.

ADK

&&

.PREV DISCUSSION... /ISSUED 959 PM CDT SAT MAY 19 2012/

UPDATE...

STRONG/SEVERE STORMS ARE HANGING AROUND A BIT LONGER THAN
PREVIOUSLY EXPECTED...AND ARE REMAINING FAIRLY STOUT FURTHER EAST
THAN PREVIOUSLY THOUGHT...DESPITE SHARPLY DECREASING INSTABILITY
EAST OF THE FLINT HILLS AND A STOUT CAPPING INVERSION PER TOPEKA
AND SPRINGFIELD EVENING SOUNDINGS. ONE POSSIBILITY FOR THE RECENT
70-80 MPH WIND GUST OVER GREENWOOD COUNTY IS EVAPORATIVE COOLING
DUE TO DRY LOW-LEVELS. ACTIVITY OVER SOUTH-CENTRAL KANSAS ALONG
THE OK BORDER IS STILL ABLE TO TAP A MODESTLY UNSTABLE
AIRMASS TO THE SOUTH OF THE COLD FRONT...SO STRONG/SEVERE MAKES
SENSE THERE. OVERALL TREND SHOULD BE FOR A GRADUAL DECREASE IN
THUNDERSTORM INTENSITY...ALTHOUGH COVERAGE COULD STAY UP DUE TO
LOW-LEVEL JET ACTING ON COLD FRONT. WILL CONTINUE SEVERE
THUNDERSTORM WATCH GENERALLY SOUTHEAST OF THE KS TURNPIKE IN
EFFECT UNTIL 4 AM...ALTHOUGH ENVISION OVERNIGHT SHIFT WILL BE ABLE
TO CANCEL EARLY.

ADK

PREV DISCUSSION... /ISSUED 805 PM CDT SAT MAY 19 2012/

UPDATE...

IT APPEARS TORNADO THREAT IS RAPIDLY WANING AS LOW-LEVEL CAPE
DECREASES DUE TO ONSET OF DIURNAL COOLING.
ADDITIONALLY...MAGNITUDE OF SEVERE WEATHER SHOULD GRADUALLY WANE
WITH EASTWARD EXTENT...AS LOW-LEVEL THETA-E AND INSTABILITY DROPS
OFF SHARPLY EAST OF THE FLINT HILLS. HOWEVER...DID END UP
INCLUDING GREENWOOD-ELK-CHAUTAUQUA-COWLEY COUNTIES IN THE SEVERE
THUNDERSTORM WATCH UNTIL 10 PM. SUB-SEVERE SHOWERS/THUNDERSTORMS
COULD CONTINUE REDEVELOPING/FESTERING OVER PORTIONS OF
CENTRAL/SOUTH- CENTRAL KS IN WAKE OF THE SURFACE COLD
FRONT...ALONG ELEVATED FRONTAL SURFACE PUSHING EAST.

ADK

PREV DISCUSSION... /ISSUED 659 PM CDT SAT MAY 19 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SCATTERED STRONG/SEVERE STORMS ALONG AN EASTWARD ADVANCING COLD
FRONT WILL CONTINUE MOVING EAST/NORTHEAST THIS
EVENING...AFFECTING KSLN-KICT WITHIN THE NEXT FEW HOURS AND
POSSIBLY KHUT. VERY HEAVY RAIN...GUSTY WINDS AND HAIL CAN BE
EXPECTED. THREAT SHOULD PASS KHUT-KICT-KSLN BY 02-03Z OR SO...WITH
THUNDERSTORMS MAYBE NOT EVEN MAKING IT TO KCNU. WILL CONTINUE TO
MONITOR.

ADK

PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 19 2012/

DISCUSSION...

SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT
18Z.  THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL
MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE.

A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS
SOUTHWEST NEBRASKA.  THIS WILL BRING DESTABILIZING COOLER AIR IN THE
MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THESE ARE ALSO A BIG PART OF THE STORMS
ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF
1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR
MOVING ACROSS WESTERN KANSAS.

TONIGHT...
THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING.  RUC SHOWING
SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING
DISTURBANCE.  DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A
HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE
FRONT.  THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS
EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z.  0-6KM SHEAR IS MARGINAL
FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS.
THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO
BECOME SEVERE.

SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS.  WITH
THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED
SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED
STORMS EXPECTED.

MONDAY-SATURDAY...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE
FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM
FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG
SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE.  THIS WILL ALL
RESULT IN A WARMING TREND IN THE MIDDLE AND LATTER PORTION OF THE
WEEK.  BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE
PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST.  THIS WILL KEEP ALL
OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH.

COOK

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS.

S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY
EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT
01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS
SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD
PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND
HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO
TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING
THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS
20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  79  57  80 /  60  20  10   0
HUTCHINSON      56  78  54  80 /  60  10   0   0
NEWTON          57  77  53  78 /  60  20  10   0
ELDORADO        59  78  54  79 /  60  20  10   0
WINFIELD-KWLD   61  79  58  80 /  60  30  20  10
RUSSELL         52  77  51  81 /  10  10   0   0
GREAT BEND      53  78  52  81 /  10  10   0   0
SALINA          56  78  51  80 /  60  10   0   0
MCPHERSON       57  77  52  79 /  60  10   0   0
COFFEYVILLE     65  81  59  79 /  40  40  30  10
CHANUTE         64  79  57  78 /  50  40  10  10
IOLA            64  78  57  77 /  50  40  10  10
PARSONS-KPPF    65  80  58  78 /  50  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 11:29 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1129 PM CDT SAT MAY 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1129 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE STORMS WILL REMAIN POSSIBLE
SOUTHEAST OF THE KANSAS TURNPIKE THROUGH ABOUT 2 AM. LOCALIZED
WINDS OF 50 TO 60 MPH AND DIME TO QUARTER SIZE HAIL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY
EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NO LONGER ANTICIPATED FOR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 19, 9:58 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             SEVERY                  37.62N 96.23W
05/19/2012  E1.00 INCH       GREENWOOD          KS   LAW ENFORCEMENT

&&

SGS
Special weather statement, May 19, 10:02 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1002 PM CDT SAT MAY 19 2012

KSZ092-200330-
SUMNER-
1002 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WELLINGTON...AND
MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3745 9716 3712 9717 3706 9760 3729 9762
TIME...MOT...LOC 0303Z 252DEG 25KT 3719 9744

LAWSON
Special weather statement, May 19, 10:11 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT SAT MAY 19 2012

KSZ070-071-095-200345-
GREENWOOD-WILSON-WOODSON-
1011 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD...WILSON AND WOODSON COUNTIES...

AT 1010 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHWEST OF GRIDLEY TO FALL RIVER...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

&&

LAT...LON 3761 9612 3805 9607 3804 9554 3778 9552
      3763 9553
TIME...MOT...LOC 0312Z 278DEG 29KT 3804 9600 3761 9602

LAWSON
Special weather statement, May 19, 10:21 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT SAT MAY 19 2012

KSZ093-200345-
COWLEY-
1021 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF OXFORD...OR 8
MILES SOUTHWEST OF WINFIELD...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3712 9715 3733 9715 3743 9666 3711 9660
TIME...MOT...LOC 0321Z 256DEG 34KT 3723 9708

LAWSON
Special weather statement, May 19, 11:18 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT SAT MAY 19 2012

KSZ093-200445-
COWLEY-
1118 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 1115 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...AND MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3731 9707 3747 9683 3747 9653 3746 9652
      3723 9653 3715 9698
TIME...MOT...LOC 0418Z 244DEG 27KT 3727 9691

SMITH
Special weather statement, May 20, 12:01 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1201 AM CDT SUN MAY 20 2012

KSZ099-100-200530-
LABETTE-MONTGOMERY-
1201 AM CDT SUN MAY 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 9 MILES NORTH OF
COFFEYVILLE...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3738 9541 3707 9525 3705 9565 3722 9572
TIME...MOT...LOC 0501Z 252DEG 29KT 3717 9557

SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:14 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner46 min
May 19, 7:41 PM CDTSevere Thunderstorm WarningICTSumner49 min
May 19, 8:08 PM CDTSpecial Weather StatementICTButler37 min
May 19, 8:11 PM CDTSpecial Weather StatementICTButler34 min
May 19, 8:20 PM CDTSpecial Weather StatementICTSedgwick25 min
May 19, 8:25 PM CDTSpecial Weather StatementICTButler35 min
May 19, 8:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner46 min
May 19, 8:36 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick39 min
May 19, 9:17 PM CDTSpecial Weather StatementICTCowley28 min
May 19, 9:32 PM CDTSpecial Weather StatementICTGreenwood28 min
May 19, 9:41 PM CDTSevere Thunderstorm WarningICTCowley34 min
May 19, 9:47 PM CDTSevere Thunderstorm WarningICTGreenwood28 min
May 19, 10:02 PM CDTSpecial Weather StatementICTSumner28 min
May 19, 10:11 PM CDTSpecial Weather StatementICTWoodson34 min
May 19, 10:21 PM CDTSpecial Weather StatementICTCowley24 min
May 19, 11:18 PM CDTSpecial Weather StatementICTCowley27 min
May 20, 12:30 AM CDTSpecial Weather StatementICTLabette60 min
May 20, 12:31 AM CDTSpecial Weather StatementICTNeosho59 min
May 20, 1:30 AM CDTSpecial Weather StatementICTLabette30 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.